Triggered

Exploring the psychological landscape of OCD

Cutting It Short

An account of the uncomfortable experience of medication withdrawal

My head is throbbing.  It’s not a headache, I promise it’s not painful, only uncomfortable – imagine your brain swelling up inside your head, just for a second, expanding and pushing against the inside of your skull and then contracting like a beating heart.  Just a moment of pressure and disorientation before it subsides.

It comes in starts and stops.  Sometimes it’s a strong beat before a weak one, SEMP-semp, sometimes it’s the other way around, semp-SEMP.  Sometimes it’s three or four or five, semp-semp-semp-semp.  “Semp” is as good as I can do I’m afraid, in terms of transcribing its sound.  Honestly, it isn’t really a sound at all.  More like the absence of one:  a stutter, a hiccup, a moment of nothingness.  I’ve thought about it quite a bit, and I think the best analogy is that it feels like trying to use a computer that’s old or slow or has a lousy connection.  You’re staring at the screen, waiting for the content to appear - there just isn’t any content there.

Find a Therapist

Search for a mental health professional near you.

At the recommendation of my psychiatrist, I stopped taking a medication I’d been on since the fall of 2007.  (I’m not going to reveal the medication, because I don’t want to bias readers undergoing psychiatric treatment against any particular chemical – suffice it to say that, while it might be a good drug for other people and even for other OCD sufferers, it wasn’t a good drug for me). This drug had been a part of my brain chemistry for almost six years, it influenced my thoughts and feelings – for all intents and purposes, this medication was a totally inextricable part of me, of who I am, of the elusive complex of traits and preferences and quirks we call “personality” or even “spirit” or “soul.”

Unfortunately, because the symptoms of withdrawal depend so much on an individual’s brain chemistry and the features of the particular medicine being phased out, a record of my experiences may be only so relevant to someone else.  However, I thought it would be useful to document what I experienced, as I experienced it. 

While the withdrawal is not painful, it’s certainly not pleasant.  I’ve been pervasively groggy and surly for the past few days, which has really limited me:  no operating motor vehicles or other heavy machinery, obviously, which means I’ve been stuck at home.  And even while restricting myself to a very limited list of household activities, I still find the withdrawal symptoms spiking at inconvenient moments and tripping me up.  I try to have a conversation, for instance, and I watch myself pause and repeat myself and then drift out entirely; I try to stand up and walk and there are worrying moments when I feel off balance, as if the smallest push could send me toppling.  Even writing is more challenging than it should be.  I’ll lose the rhythm of a sentence partway through and then find myself unable to finish it in a way I find satisfying; or I’ll start a thought but find myself unable to complete it. 

And whiel the symptoms themsevls…

Excuse me. 

And again, while the withdrawal itself isn’t actually painful, it’s left me vulnerable to some very nasty habits of mind that I usually have the presence and self-control to resist. I’m very good at being mean to myself - it’s an old trick that my OCD and depression taught me - that when you’re down the only thing to do is to beat yourself down further, because eventually someone will notice and reach out to help you.  Now, obviously this is a very bad idea that doesn’t work.  And, ordinarily, I can recognize this impulse to self-criticize as a product of distorted thinking, an obsolete strategy invented and reinforced by my mental illness – and resist it.  But unfortunately, the withdrawal has me kneecapped.  I’m limping along.  I barely have the presence of mind to carry on a conversation, and when the old inclination towards negativity pops up, I don’t have the strength to resist it.  Needless to say, when you’re sleeping for 14 hours a day and spending all of your waking hours curled up in bed with junk food, you find plenty of opportunities to hate yourself. 

So, it wasn’t a great week.  And, though my experiences with withdrawal from medication are not necessarily likely to be similar to anyone else’s, there are two thoughts I wanted to share.  The first is that I wish I’d been more communicative with my psychiatrist for the years I’d been on this drug – if I’d been better able to articulate how I felt, and how the medicine might have been affecting me, we might have realized sooner that it wasn’t a good match and I could have been spared this whole process.  (As I writer, I can’t help but wish I’d taken such comprehensive notes on my side effects back when I was starting the medication).  And the other is that, needless to say, if you and your doctor agree you should reduce your meds then you probably want to take a few days off.  Even if your symptoms aren’t exactly like mine were, they probably won’t be any fun, and you don’t want to have to juggle your regular responsibilities when you feel this cruddy. 

Anyway, fingers crossed and the symptoms passed.  I hope to be feeling a little more like myself by the next time I write.

Image: ©iStockphoto.com/ktsimage

Copyright, Fletcher Wortmann, 2013.

Author of Triggered:  A Memoir of Obsessive-Compulsive Disorder (St. Martin’s Press), named one of Booklist’s “Top 10 Science & Health Books of 2012”.

Visit my website:  http://www.fletcherwortmann.com

Read my Psychology Today blog:  http://www.psychologytoday.com/blog/triggered

 

Fletcher Wortmann is the author of Triggered: A Memoir of Obsessive-Compulsive Disorder.

more...

Subscribe to Triggered

Current Issue

Dreams of Glory

Daydreaming: How the best ideas emerge from the ether.